Jury Awards 10.4 Million For Negligence In Administering Heparin

Article posted on:11/14/2007

As reported last week in the Winston Salem Journal, a jury awarded an Ashe County family $10.4 million after determining that the care given to a boy being treated at Wake Forest University Baptist Medical Center in 2003 was negligent. In 2003, 11 year old Kaleb Davis was critically injured when a tree limb fell on him during a family camping trip. Although the injuries from the falling limb alone would have left him with a useless left arm for the rest of his life, mistakes at the hospital worsened the boy's situation according to the boy's attorneys. After three days of deliberating, a jury agreed and awarded Kaleb $10 million and his mother $437,093 for medical expenses. During the trial, the family's attorneys argued that physicians committed two mistakes which caused bleeding in Kaleb's brain and spine, injuries which left him unable to live independently and required doctors to later have to fuse his spine to his skull, making it impossible to turn his head.

As noted in the Winston Salem Journal, Kaleb went to the medical center in the early morning of June 1, 2003. The tree limb broke his left arm, ruptured his spleen, caused a clot in an artery in his shoulder, and tore nerves near his spine. Doctors decided to give him Heparin, a blood thinner, to prevent clotting in the arteries and the possibility of a stroke. The family's doctors argued that doctors should have realized that Heparin was too risky to use because it could lead to bleeding in the spine, which it did. The second allegation of negligence was that doctors incorrectly decided that Kaleb needed a "halo," a device used to stabilize the spine, and then put it on incorrectly. One of the four screws used to fasten the halo to the skull was turned at least 36 half-turns too far, they argued. The screw went about three-fourths of an inch into Kaleb's skull, which led to bleeding, a stroke, a seizure and permanent brain injuries.

Heparin is an anticoagulant (blood thinner) that prevents the formation of blood clots in veins, arteries or lungs.   It is generally used before surgery to reduce the risk of clotting.  Its use, however, should be carefully monitored as it can lead to an increased risk of bleeding in unintended areas of the body.  It can also cause bleeding episodes for several weeks after you stop taking the medication.  Another risk associated with Heparin is called Heparin Induced Thrombocytopenia or HIT, a life threatening complication of heparin therapy in which the patient experiences a systemic reaction to the heparin resulting in a precipitous drop in the patient's thrombocyte count that can result in the development of blood clots or pulmonary embolism.  Patients have been known to lose limbs following the clotting and deprivation of blood to those limbs. 

If you or a member of your family believes you have been the victim of medical negligence, please call the offices of Silverman, Thompson, Slutkin and White at 410-385-2225 for a free consultation or visit our website to set up your free consultation.